Indiana, 2012Strong Wind in Indiana, February 29, 2012
February 29, 2012 · NWS IWX · 1 event in 1 county or zone
Deep low pressure over southern Minnesota allowed for strong winds to extend across much of the Great Lakes. Wind gusts were generally in the 40 to 50 mph range, with a few gusts as high as 55 mph.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure over southern Minnesota allowed for strong winds to extend across much of the Great Lakes. Wind gusts were generally in the 40 to 50 mph range, with a few gusts as high as 55 mph. Sporadic tree and power line damage was reported, especially across the South Bend/Mishawaka area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 29, 3:00 PM EST, 30 minutes earlier.
Area forecast discussion, Feb 29, 3:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST WED FEB 29 2012
.SHORT TERM...
DEEP SFC OCCLUSION OVR SRN MN THIS AFTN WILL WEAKEN QUICKLY AS IT
SHIFTS INTO NRN LWR MI THIS EVENING AND INTO WRN NY BY THU MORNING.
IMMENSE MID LVL DRY SLOT HAS SPREAD ACRS THE CWA W/RAPIDLY ERODING
STATUS CLD DECK OVR NE IN BEHIND SFC OCCLUDED FRONT LIFTING SLOWLY
NEWD.
SUNSHINE WITHIN MID LVL DRY SLOT AND PROXIMITY OF LL THERMAL RIDGE
LEADING TO RAPID SFC TEMP RISES AS FLW VEERS ABRUPTLY SW. GIVEN
RAPIDLY DEEPENING MIXED LYR AND UPSTREAM INTENSE LL FLW BUMPED AFTN
GUSTS SLIGHTLY HIGHER WITHIN WIND ADVISORY AREA W/SOME OBSERVATIONS
BACK OVR CNTRL/NRN IL GUSTING AOA 40 MPH ALREADY. BIGGER DILEMMA NR
TERM IS EXTENT OF WRAP AROUND ASSOCD/W WKNG COMMA HEAD OVR IA. 12Z
MODEL CONSENSUS GENERALLY LACKLUSTER W/SWD EXTENT OF LIGHT PCPN THIS
EVENING AND OVERNIGHT HWVR RUNS COUNTER TO UPSTREAM OBS AND WILL
GENERALLY FOLLOW MORE AGGRESSIVE HIGHRES GUIDANCE W/SRN PCPN EXTENT
THIS EVENING AND BUMP POPS ACCORDINGLY.
WK LOW AMPLITUDE DIRTY RIDGE FOLLOWS ON THU AHD OF NXT POTENT
UPSTREAM SW TROUGH EJECTING OUT OF THE SRN ROCKIES. STG WAA DVLPS LT
THU NIGHT IN ASSOCN/W RAPIDLY INTENSIFYING SFC WAVE OVR THE MID MS
VALLEY. HWVR AT LEAST PARTIAL CLRG XPCD THU EVENING W/COLDER MOS
SPREAD FVRD FOR OVERNIGHT MINS.
&&
.LONG TERM.../FRIDAY THROUGH WEDNESDAY/
MAIN FOCUS FOR LONG TERM PERIOD WILL BE AT THE START WHEN TRENDS
SUGGEST ANOTHER STRONG AREA OF LOW PRESSURE TAKING SHAPE ACROSS THE
REGION TO BRING A RAPID WARM UP AND POSSIBLE RISK OF SEVERE WEATHER
TO PORTIONS OF THE AREA FOLLOWED BY MORE SEASONABLE TEMPS.
STRONG TROUGH MOVING ONTO THE WEST COAST THIS AFTERNOON WILL
CONTINUE TO DEEPEN INTO THE SW STATES WITH A CLOSED UPPER LOW
EJECTING WELL NORTHWEST OF THE AREA. GEM/GFS/ECMWF CONTINUE SOMEWHAT
MORE SUPPRESSED WITH SFC LOW TRACKING SOMEWHERE ACROSS THE
NORTHWESTERN PART OF THE FORECAST AREA FRIDAY AFTERNOON WITH MUCH
FASTER MOVEMENT. NAM12 CONTINUES ITS MORE NW TRACK WITH WARM SECTOR
ARRIVING ACROSS THE AREA FRIDAY AFTERNOON. TRACK OF THE LOW WILL BE
CRITICAL AND NOT AS QUICK TO THROW OUT THE NAM SOLUTION...ALBEIT THE
OUTLIER...CONSIDERING ITS PERSISTENCE AND THE AMOUNT OF ENERGY
COMING ON THE WEST COAST AT THIS TIME. SIMILAR SCENARIO TO TODAY
COULD UNFOLD FRIDAY AFTERNOON WITH RAPID WARMING IN THE AFTERNOON
AHEAD OF THE COLD FRONT. DIFFERENCES THIS TIME AROUND MAY BE AN
INCREASED AND MORE PERSISTENT LL INFLUX OF MSTR WITH 850 MB THETA E
VALUES DEPICTED ON THE 12Z NAM IN EXCESS OF 320 K. HOWEVER...CURRENT
SCENARIO ALSO DEPICTS A LACK OF DEEP SFC MSTR AHEAD OF THE FRONT
DESPITE AN EVEN MORE NW TRACK OF THE SFC LOW. AT THIS POINT...WILL
SIDE FOR COMPROMISE BETWEEN NAM AND GFS (GFS PREFERRED BY HPC) WITH
GENERAL TRACK OVER THE CHICAGO AREA AND SOMEWHAT SLOWER. QUICK
GLANCE AT NEW ECMWF SHOWS A SOUTHWARD SHIFT IN SFC LOW AND SLIGHTLY
WEAKER TREND. WX/POP GRIDS APPEAR ON TRACK FOR THE TIME BEING WITH
FURTHER FINE TUNING LIKELY NEEDED. GIVEN AT LEAST SOME POTENTIAL FOR
THUNDER AND RISK OF SVR (SWODY3 AND ABOVE COMMENTS)...MENTION OF
SEVERE WAS ADDED TO HWO THIS MORNING IN S/SE AREAS WHERE INCREASED
CONFIDENCE DOES EXIST OF AT LEAST A THREAT. IF WIND FIELDS VERIFY ON
NAM12...SHEAR WOULD BE MORE THAN SUFFICIENT FOR SUPERCELL
DEVELOPMENT.
REMAINDER OF THE FORECAST GENERALLY LEFT UNTOUCHED WITH COLDER AIR
TO FILTER BACK IN FOR THE WEEKEND WITH A WEAK DISTURBANCE SET TO
MOVE THROUGH THE FLOW AND HELP WITH CHANCES FOR SNOW ACROSS THE
AREA. NOT EXPECTING ANYTHING SIGNIFICANT AT THIS POINT. ROLLER
COASTER WILL CONTINUE WITH CLEARING SKIES AND WARMING TEMPS ARRIVING
BY MONDAY. CR ALLBLEND WAS FOLLOWED FOR MAJORITY OF THE LONG TERM
PERIOD WITH EXCEPTION OF FRIDAY AND TUES INTO WEDS WHERE COLD GFS
BIAS SEEMS TO BE OFFSETTING THE ANTICIPATED WARMUP. MEX GUIDANCE
PUSHES HIGHS WELL INTO THE 60S AND GIVEN MUCH BETTER SETUP FOR
WARMING AHEAD OF THE NEXT SYSTEM...SEEMS VERY REASONABLE (AND STILL
MAYBE A BIT TOO COOL). DID RUN WITH CHC TRW ON WEDS AS NEXT SYSTEM
ARRIVES...BUT HELD SHORT OF LIKELY POPS SUGGESTED BY ALL BLEND.
&&
.AVIATION...
TERMINALS HAD CLRD WITHIN FIERCE MID LVL DRY SLOT THIS AFTN. HWVR
DEEP SFC CYCLONE OVR SRN MN AND INSOLATION WITHIN LL THERMAL RIDGE
AIDING RAPID DEEPENING OF MIXED LYR AND RAMPING SFC WINDS. MANY
UPSTREAM LOCATIONS FM NW IN THROUGH NRN IL REPORING SFC GUSTS OF
35-40KTS AND XPCD THIS TO CONTD TO SPREAD EWD THROUGH THIS AFTN AT
BOTH TERMINALS.
OTHERWISE LARGER NR TERM CONCERN LIES W/UPSTREAM WRAP AROUND PCPN
ACRS IA. HIGHRES GUIDANCE MATCHES EXTENT BEST AND SUSPECT THIS AREA
OF PCPN WILL HOLD TOGETHER AND SPREAD EWD ACRS THE AREA THIS EVENING.
WILL CONT TO MONITOR UPSTREAM TRENDS AS TIMING A BIT TOO UNCERTAIN
AT THIS POINT TO INCLUDE IN PRIO 18Z ISSUANCE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
INZ003>005-008-012>018-020-022>027-032>034.
MI...NONE.
OH...NONE.
LM...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LMZ043-046.
&&
SHORT TERM...T
LONG TERM...FISHER
AVIATION...THazardous weather outlook, Feb 29, 11:00 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1100 AM EST WED FEB 29 2012
LMZ043-046-011000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1100 AM EST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS GUSTS BETWEEN 35 AND 40 KNOTS WILL OCCUR THROUGH
EARLY EVENING. CONDITIONS WILL REMAIN HAZARDOUS FOR SMALL CRAFT
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT THURSDAY AND AGAIN
FRIDAY NIGHT INTO SATURDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1100 AM EST WED FEB 29 2012 /1000 AM CST WED FEB 29 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH
WILL SPREAD NORTHEASTWARD ACROSS NORTHERN INDIANA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY. SOME OF THESE COULD BE
SEVERE WITH DAMAGING WINDS AND PERHAPS AN ISOLATED TORNADO IN THE
AFTERNOON...ESPECIALLY SOUTH OF A ROCHESTER TO DEFIANCE LINE.
.SPOTTER INFORMATION STATEMENT...
MEASURED WIND GUSTS OF 40 MPH OR GREATER ARE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Strong Wind, St. Joseph
- When
- February 29, 3:30 PM EST to 6:00 PM EST
- Where
- St. Joseph forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
Local media outlets reported small trees and tree limbs down across the South Bend and Mishawaka area as a result of strong winds. Some branches fell onto power lines, causing power outages. A utility pole fell onto a home in Clay Township. A portion of the roof at M.R. Falcon was ripped off and thrown about 200 feet. Large tree limbs also crashed into a tree-house where kids had been playing just before the tree fell. No injuries were reported.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359106.